Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 14, 2024, 5:28 PM MDT for Phillips County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2024, 5:28 PM MDT (23:28 UTC)
- Expired
- Jun 14, 2024, 7:50 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, CO
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
744
WGUS55 KBOU 142328
FFWBOU
COC095-150230-
/O.NEW.KBOU.FF.W.0008.240614T2328Z-240615T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
528 PM MDT Fri Jun 14 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Western Phillips County in northeastern Colorado...
* Until 830 PM MDT.
* At 528 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Holyoke, Paoli and Highland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, country roads, farmland along creeks, and other
low lying areas.
&&
LAT...LON 4047 10267 4071 10248 4065 10228 4063 10223
4044 10235 4044 10267
FLASH FLOOD...RADAR INDICATED
$$
Rodriguez1 follow-up statement
081
WGUS75 KBOU 150150
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
750 PM MDT Fri Jun 14 2024
COC095-150200-
/O.CAN.KBOU.FF.W.0008.000000T0000Z-240615T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-
750 PM MDT Fri Jun 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN PHILLIPS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
&&
LAT...LON 4047 10267 4071 10248 4065 10228 4063 10223
4044 10235 4044 10267
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:29 PM MDT, 3 hours 59 minutes earlier. Its key messages:
- Numerous thunderstorms and a greater severe storm threat this afternoon
- A return to hot and mainly dry weather this weekend into early next week.
- Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week.
Area forecast discussion, Jun 14, 1:29 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 129 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Numerous thunderstorms and a greater severe storm threat this afternoon - A return to hot and mainly dry weather this weekend into early next week. - Snowmelt producing minor impacts from high streams. Gradually diminishing flows next week. && .SHORT TERM /Through Saturday/... Issued at 123 PM MDT Fri Jun 14 2024 A strong short wave trough will continue to provide lift for showers and thunderstorms through this evening. The wave will then move across eastern Colorado tonight and be east of the state for Saturday. Showers and thunderstorms will track east across Colorado this afternoon and early evening. With temperatures in the lower 80s and dew point in the lower 60s, MLCAPE has climbed to 2000 J/kg over the eastern plains. There may be just enough shear for a couple supercell thunderstorms to form. However with large scale ascent, expect storms to organize into a line as they track east across the plains. Hail slightly larger than 2 inches in diameter and wind gusts to 75 mph will be possible with the stronger storms. Can't rule out a brief tornado over the northeast plains where there is stronger low level winds (better shear). The strong/severe storms will be east of the area by mid evening, however a second round of showers and weak thunderstorms is expected this evening as the trough tracks across the state. For Saturday, weak ridging in the westerly flow aloft will follow today's system. Temperatures warm back up into the lower 90s. MLCAPE reaches 500 J/kg. Moisture decreases with dew points falling into the 30s during the afternoon. We end up with just enough moisture and instability for high-based showers and possibly a few weak thunderstorms during the afternoon. Gusty outflow winds will be the main impact from the showers and storms. Any rainfall will light. && .LONG TERM /Saturday night through Friday/... Issued at 123 PM MDT Fri Jun 14 2024 Sunday will be the hotter day of the weekend as the mid-level thermal ridge approaches the region. Much drier air aloft is also expected, with increasing southwesterly flow aloft. There would still be a slim chance of a couple of weak/high-based showers in the afternoon but the continued drying should limit those chances. High temperatures in this pattern should reach the mid 90s, though recent GFS/ECM MOS products give highs closer to 100F. A few models try to push in a weak front into the northeastern plains - perhaps aided by a weak Denver cyclone - that could keep temperatures a bit cooler across the Denver metro and adjacent plains. The heat is expected to continue into Monday. Deterministic and ensemble models are in good agreement with the dry/southwesterly flow pattern continuing. GFS/ECM 700mb temperatures are roughly 1-2C warmer than Sunday (near 20-21C), and while ensembles are (unsurprisingly) a bit cooler, those temperatures still lie near the 90-99th percentile of the CSFR climatology. Forecast highs will again be short of record (100F) but should still rise into the mid/upper 90s across most of the plains. Another frontal push may keep temperatures a bit cooler than forecast but confidence regarding if/where that front tracks is low. An approaching trough axis should bring relief from the heat by Tuesday and Wednesday with the axis of the thermal ridge shunted off into the Great Plains. Though widespread precipitation isn't expected, the increase in moisture should allow for at least scattered showers and storms while high temperatures remain closer to normal values. Forecast solutions diverge towards the end of next week. The general pattern looks well forecast, with ridging rebuilding across the eastern U.S. with a series of shortwaves tracking across the northern Rockies. There are differences in the timing/location of these waves and with the strength of the ridging to our east, but the pattern favors above normal temperatures returning by late week. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1121 AM MDT Fri Jun 14 2024 Still on track for thunderstorms to track across northeast Colorado this afternoon. For DEN, the best chance for storms looks to be in the 21-23Z window. Gusty outflow winds, hail, and heavy rain will be possible with the stronger storms. A second round of showers and weak thunderstorms will be possible 02-06Z. Saturday will begin with mostly clear skies. Isolated/scattered high based gusty showers are expected to form after 20Z. Outflow winds from the showers will likely produce a wind shift or two after 21Z Saturday. && .FIRE WEATHER... Issued at 123 PM MDT Fri Jun 14 2024 Elevated to critical fire weather conditions are possible Sunday and Monday with well above normal temperatures and drying humidity values. Increasing flow aloft will lead to gusty winds, especially across the high country on both days, with lighter speeds across the plains. Main question is just how dry we'll get. Models attempt to push a weak surface cold front or two into the northeast plains on Sunday and/or Monday, with dew points remaining in the 50s north of the front. There are also additional uncertainties regarding fuels status across our forecast area. RAWS-based ERC/Fuel Moisture charts suggest that the recent warm spells have dried things out, but are generally near or just below normal. && .HYDROLOGY... Issued at 123 PM MDT Fri Jun 14 2024 Precipitable water values of 1 to 1.5(in) and dew points around 60F degrees will provide ample moisture for thunderstorms to produce heavy rainfall. Where storms remain station or track over the same area, flooding will be possible. Elevated flows continue in the mountain streams, with Flood Advisories remaining in effect for the streams above Granby and Grand Lake. Remain alert of the dangers of water that is running high and cold. Flows are expected to gradually decrease next week as the peak snowmelt is passing by. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Hiris AVIATION...Meier FIRE WEATHER...Hiris HYDROLOGY...Meier
Hazardous weather outlook, Jun 14, 10:35 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Fri Jun 14 2024 COZ030>051-151645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Fri Jun 14 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and storms will occur this afternoon. Storms first form over the mountains and foothills around noon and the progress eastward through the afternoon hours. Storms may become severe east of the I-25 corridor producing large hail, damaging wind gusts up to 65 mph, and heavy rainfall. Localized flooding will also be possible where prolonged rainfall occurs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and mainly dry weather will return to the forecast area this weekend with temperatures climbing back above 90 across the urban corridor and plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
In the hours before
Special weather statement, Jun 14, 2:55 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Denver CO
255 PM MDT Fri Jun 14 2024
COZ041-045-046-142145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
255 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELBERT AND SOUTH
CENTRAL ARAPAHOE COUNTIES THROUGH 345 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kiowa, or 34 miles west of Limon, moving northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3930 10435 3940 10445 3966 10412 3945 10393
TIME...MOT...LOC 2055Z 229DEG 23KT 3939 10431
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHSpecial weather statement, Jun 14, 3:41 PM MDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Denver CO 341 PM MDT Fri Jun 14 2024 COZ045-046-049-142230- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 341 PM MDT Fri Jun 14 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT...EASTERN ARAPAHOE...WESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES THROUGH 430 PM MDT... At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Agate, or 22 miles northwest of Limon, moving northeast at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Deer Trail, Agate, and Cottonwood Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern and east central Colorado. && LAT...LON 3937 10392 3948 10414 3983 10388 3972 10356 TIME...MOT...LOC 2141Z 214DEG 25KT 3953 10395 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MENSCH
Special weather statement, Jun 14, 4:00 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
400 PM MDT Fri Jun 14 2024
COZ051-142245-
Phillips County CO-
400 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PHILLIPS COUNTY THROUGH
445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Highland Center, or 15 miles southwest of Holyoke,
moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holyoke, Paoli, and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4044 10221 4044 10256 4072 10241 4061 10205
4053 10205
TIME...MOT...LOC 2200Z 208DEG 17KT 4040 10248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RODRIGUEZSpecial weather statement, Jun 14, 5:14 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
514 PM MDT Fri Jun 14 2024
COZ049-150000-
Washington County CO-
514 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WASHINGTON COUNTY
THROUGH 600 PM MDT...
At 505 PM MDT, trained weather spotters reported a landspout tornado
5 miles south of Akron from a cluster of thunderstorms. Landspouts
continue to be possible with this line of thunderstorms. Some of
these storms are severe warned as well.
HAZARD...Landspouts.
SOURCE...Trained weather spotters.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Otis, Arickaree School, Cope, Anton, and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3965 10282 3964 10329 4028 10303 4024 10279
3972 10280
TIME...MOT...LOC 2310Z 209DEG 28KT 4006 10299
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MENSCHLocal storm report, Jun 14, 5:17 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
517 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 8 N Otis 40.27N 102.96W
06/14/2024 M1.75 Inch Washington CO Trained Spotter
&&Local storm report, Jun 14, 5:23 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
523 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 3 N Arickaree School 39.78N 103.03W
06/14/2024 E1.00 Inch Washington CO Trained Spotter
Spotter reported nickel to quarter size hail
and an inch of rain.
&&
JLSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:07 PM MDT | Special Weather Statement | BOU | Larimer | 23 min |
| Jun 13, 9:42 PM MDT | Special Weather Statement | BOU | Larimer | 48 min |
| Jun 13, 10:27 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| Jun 14, 12:16 PM MDT | Special Weather Statement | BOU | Gilpin | 44 min |
| Jun 14, 12:25 PM MDT | Special Weather Statement | BOU | Sedgwick | 35 min |
| Jun 14, 1:08 PM MDT | Special Weather Statement | BOU | Jefferson | 37 min |
| Jun 14, 1:34 PM MDT | Special Weather Statement | BOU | Jefferson | 26 min |
| Jun 14, 1:46 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 14, 1:52 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 38 min |
| Jun 14, 2:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas | 15 min |
| Jun 14, 2:55 PM MDT | Special Weather Statement | BOU | Elbert | 50 min |
| Jun 14, 3:20 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 40 min |
| Jun 14, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 14 min |
| Jun 14, 3:41 PM MDT | Special Weather Statement | BOU | Elbert | 49 min |
| Jun 14, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 33 min |
| Jun 14, 4:00 PM MDT | Special Weather Statement | BOU | Phillips | 45 min |
| Jun 14, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 52 min |
| Jun 14, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jun 14, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| Jun 14, 4:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jun 14, 5:14 PM MDT | Special Weather Statement | BOU | Washington | 46 min |
| Jun 14, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 14, 5:32 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.